Alert archive / Georgia / River Flood Warnings in 2018

River Flood Warning 50, NWS Atlanta, GA

May 23, 2018Gwinnett County, Georgia

NWS Atlanta, GA issued this river flood warning at May 23, 2018, 10:39 AM EDT for Gwinnett County, Georgia. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 10:39 AM EDT (14:39 UTC)
Expired
May 23, 2018, 12:41 PM EDT
In force
2 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 79 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pew Creek at Patterson Road near Lawrenceville (LAWG1). The gauge peaked at 9.69 ft at May 23, 2018, 11:00 AM EDT.

actionminormoderate51005/2305/24
Action stage
9 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02205522, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

181 
WGUS42 KFFC 231439
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1039 AM EDT Wed May 23 2018

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Pew Creek near Lawrenceville  affecting Gwinnett County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC135-240437-
/O.NEW.KFFC.FL.W.0050.180523T1439Z-000000T0000Z/
/LAWG1.1.ER.180523T1414Z.180523T1415Z.000000T0000Z.UU/
1039 AM EDT Wed May 23 2018

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Pew Creek near Lawrenceville .
* From this morning until further notice.
* At 1015 AM Wednesday the stage was 9.8 feet...and rising.
* Flood stage is 11 feet.
* At 11 feet...Minor flooding of the natural flood plain begins. 
  The parking lot of the Saratoga Swim and Tennis Club downstream 
  from the river gauge begins to flood.
  

&&

LAT...LON 3395 8406 3397 8400 3390 8398 3388 8404
      3389 8408 3392 8409             

$$
1 follow-up statement
046 
WGUS82 KFFC 231641
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1241 PM EDT Wed May 23 2018

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Pew Creek near Lawrenceville  affecting Gwinnett County

 
GAC135-231711-
/O.CAN.KFFC.FL.W.0050.000000T0000Z-180523T1641Z/
/LAWG1.1.ER.180523T1414Z.180523T1415Z.000000T0000Z.UU/
1241 PM EDT Wed May 23 2018

The Flood Warning is cancelled for
  Pew Creek near Lawrenceville.
* At 12PM Wednesday the stage was 6.8 feet...and falling.
* Flood stage is 11 feet.
* The creek will continue to fall through the day unless 
  additional heavy rain develops.


&&

LAT...LON 3395 8406 3397 8400 3390 8398 3388 8404
      3389 8408 3392 8409             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at May 23, 7:52 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 23, 7:52 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
752 AM EDT Wed May 23 2018

.PREV DISCUSSION... /Issued 413 AM EDT Wed May 23 2018/

SHORT TERM /Today through Thursday/...
The mid levels are currently showing a trough centered just along
the GA/AL border. This feature will help to focus showers and
thunderstorms across our area through the short term period as it
opens and meanders east/northeast.

Activity currently ongoing in west central GA will most likely
expand in coverage through the morning before more scattered
activity fills in across the rest of the area. Will continue to
monitor the potential for flash flooding across the area as current
storms are moving very slowly.

Expecting moderate instability this afternoon, so a strong
thunderstorm is not out of the question. We are still stuck in a
very moist environment with very high PWATS (currently 1.9 with
forecast values around 1.9-2 inches). As a result, very heavy,
efficient rainfall and high rainfall rates will definitely be
possible this afternoon. Any location that sees slow moving, heavy
rainfall may experience issues with localized flooding. Currently
have likely pops with chance thunder expanding across most of the
area for this afternoon/evening. Activity should diminish some in
the overnight hours, although still could see some thunderstorm
activity.

Thursday will be fairly similar to today, with scattered showers and
thunderstorms possible with heavy rain a major threat. Current QPF
amounts through Thursday are around 1 to 2 inches with a focus in
central GA, with locally higher amounts possible.

Max temps are generally in the 80s across the area for today and
Thursday. Min temps will remain warm and above average, in the upper
60s across most of the area.

Reaves

LONG TERM /Thursday Night through Tuesday/...
The never-ending unsettled and wet pattern will continue for the
foreseeable future. We now begin the extended period at 00z
Friday /Thursday night/ where evidence of a persistent...nuisance
weak low can still be detected across Georgia underneath a larger
scale /albeit weak/ mid/upper ridge. A glance further to the south
also reveals an enhanced wave of tropical moisture entering the
GOM from the western Caribbean. For the local area on Thursday
night...isolated showers and thunderstorms will be possible as
weak low supplies a noticeable swath of enhanced mid level
moisture.

By Friday and into the weekend...eyes become more focused on a
developing wave of low pressure across the central Gulf. This area
of low pressure will have abundant moisture...absence of land masses
in its vicinity and weakening shear working towards its
advantage...with even some Pacific jet energy being transported
from upstream closed low near the California Coast. While this
area of low pressure will not pose any sensible weather effects
/yet/ to the local area on Friday...the threat for scattered
airmass thunderstorms and heavy rain showers will certainly remain
likely.

The weekend looks rather gloomy as Gulf low pressure becomes more of
a sensible weather factor. As per latest NHC forecast...this area of
low pressure now has a 50 percent chance of taking on subtropical or
tropical characteristics by the weekend. However...this is rather
unimportant given the impacts expected regardless as to whether it
is any form of tropical cyclone or not. Altho discrepancy between
the 00z runs of the ECMWF and GFS are still noticeable... EC
continues to favor the ensemble guidance and will continue to lean
towards this solution with placement of the low circulation
across the north Gulf. Note however all guidance places Georgia on
the side of deeper moisture. That being said this system will
essentially remain "hung up" over the Gulf as it becomes the
downstream low of an omega block over the CONUS. Unfortunately
that means an endless train of waves containing very deep tropical
moisture will infiltrate the region into at least early next
week. To make matters worse...troughing can be noted all the way
thru the end of next week...with the potential for any notable
pattern change holding off until June. Needless to say...flooding
concerns will be quickly be on the rise through the extended.

Kovacik

&&

.AVIATION...
12Z Update...
LIFR and IFR conditions present across the TAF sites. MVFR
conditions are expected at all sites by 15z, with brief VFR
conditions expected this afternoon ahead of any convection,
18-00z. Cigs should deteriorate to MVFR/IFR conditions overnight.
Winds have been light and VRB, mainly S/SW, and should remain less
than 6 kts through the TAF cycle. Expecting KATL to shift SE by
18z, with a shift back SW by 03-04z.

//ATL Confidence...12Z Update...
Low to medium confidence on all elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          81  67  81  66 /  60  50  70  40
Atlanta         81  69  81  68 /  70  60  70  40
Blairsville     81  62  80  63 /  60  40  50  40
Cartersville    82  67  83  67 /  60  40  60  40
Columbus        82  70  82  69 /  70  60  60  50
Gainesville     80  67  80  66 /  60  50  70  40
Macon           82  69  81  68 /  70  50  70  50
Rome            84  67  85  67 /  50  30  60  30
Peachtree City  82  68  81  67 /  70  60  70  40
Vidalia         85  71  83  69 /  60  50  70  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....Kovacik
AVIATION...Reaves
Hazardous weather outlook, May 23, 5:35 AM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
535 AM EDT Wed May 23 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
535 AM EDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Moderate rainfall is expected to continue across portions of
central Georgia through the morning hours. This activity will
carry a threat for persistent rainfall which may lead to isolated
flash flooding.

Scattered heavy rain showers and thunderstorms are expected
to develop across north and central this afternoon and are
expected to persist through the evening. An isolated strong
thunderstorm is possible with gusty winds...frequent
lightning...and local flash flooding due to heavy rain the main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms can be expected across the area
each day through Tuesday. On any given day, A few storms could be
strong with the main hazards being gusty winds, frequent
lightning and heavy rainfall. The best chance for thunderstorms
each day will be during the afternoon and evening hours. Localized
flooding will also be possible where storms remain over an area
for prolonged periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 23, 8:28 AM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
828 AM EDT WED MAY 23 2018

GAZ079-080-089>092-231330-
Schley GA-Chattahoochee GA-Taylor GA-Marion GA-Talbot GA-Muscogee GA-
828 AM EDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...CHATTAHOOCHEE...
TAYLOR...MARION...SOUTHERN TALBOT AND MUSCOGEE COUNTIES UNTIL 930 AM
EDT...

At 827 AM EDT...a line of strong thunderstorms was along a line
extending from near Howard to Battle Park...and moving east at 25
mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas. Trees may down more easily given
           wet soils.

Some locations in the path of these storms include
Columbus, Buena Vista, Butler, Ellaville, Cusseta, Junction City,
Fort Benning/lawson Army Air Fld, North Fort Benning, Bibb City,
Upatoi, Putnam, Brantley, Juniper, Columbus Metropolitan Airport,
Oakland, Howard, Benning Hills, Benning Park, Wesley Church and
Edgewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3223 8492 3226 8489 3233 8501 3242 8496
      3245 8500 3252 8500 3259 8466 3253 8468
      3256 8446 3278 8438 3272 8422 3268 8419
      3266 8409 3265 8409 3248 8414 3240 8420
      3240 8425 3230 8424 3225 8427 3222 8480
TIME...MOT...LOC 1227Z 271DEG 23KT 3256 8438 3237 8495
Special weather statement, May 23, 8:50 AM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
850 AM EDT WED MAY 23 2018

GAZ024-025-027-036>038-231345-
Madison GA-Banks GA-Jackson GA-Oglethorpe GA-Clarke GA-Oconee GA-
850 AM EDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHEASTERN BANKS...
EASTERN JACKSON...NORTHWESTERN OGLETHORPE...CLARKE AND NORTHERN
OCONEE COUNTIES UNTIL 945 AM EDT...

At 849 AM EDT...a strong thunderstorm was over Diamond Hill, or near
Danielsville. This storm was nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas. Trees can down more easily with
           wet soils.

Some locations in the path of this storm include
Jefferson, Commerce, Danielsville, Athens, Arcade, Nicholson, Comer,
Winterville, Bogart, Colbert, Arnoldsville, Ila, Hull, Whitehall,
Athens-Clarke County, Westgate Park, Diamond Hill, Smithonia,
Beechwood Hills and Oconee Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3434 8339 3432 8339 3427 8334 3424 8334
      3426 8330 3425 8327 3424 8317 3427 8311
      3426 8312 3423 8308 3417 8310 3415 8306
      3411 8303 3388 8321 3393 8353 3403 8356
      3404 8359 3413 8365 3434 8341
TIME...MOT...LOC 1249Z 212DEG 3KT 3408 8328
Local storm report, May 23, 9:20 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
920 AM EDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     FLASH FLOOD      ELLERSLIE               32.63N  84.80W
05/23/2018                   HARRIS             GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTING AT LEAST 8 COUNTY ROADS
            CLOSES IN THE SOUTHEAST PORTION OF HARRIS COUNTY. HWY 27
            REPORTED TO HAVE SOME WATER RUNNING OVER IT. NUMEROUS
            TREES DOWNED ON ROADWAYS AS WELL.

&&

EVENT NUMBER FFC1800130

KS
Local storm report, May 23, 9:57 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
957 AM EDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      1 W TALBOTTON           32.68N  84.56W
05/23/2018                   TALBOT             GA   EMERGENCY MNGR

            ROAD/BRIDGE WASHED OUT AT EDWARD CREEK ALONG HWY 208
            (TUCK PERSONS HWY) NEAR POWELL CHURCH RD. PICTURES AND
            REPORTS SENT FROM EMERGENCY MANAGER.

&&

EVENT NUMBER FFC1800131

DJN
Local storm report, May 23, 10:14 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1014 AM EDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      2 SW CATAULA            32.63N  84.90W
05/23/2018                   HARRIS             GA   EMERGENCY MNGR

            UPDATE FROM PREVIOUS LSR. HWY 27 BETWEEN MM 1 AND 2 HAS
            BEEN CLOSED BY GDOT. POSSIBLE BRIDGE DAMAGE AT STANDING
            BOY CREEK ALONG HWY 27. REPORT RELAYED FROM EMA. TIME
            ESTIMATED.

&&

EVENT NUMBER FFC1800132

DJN
Special weather statement, May 23, 10:23 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1023 AM EDT WED MAY 23 2018

GAZ080-090>092-102-103-231530-
Schley GA-Chattahoochee GA-Stewart GA-Taylor GA-Marion GA-Webster GA-
1023 AM EDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...CHATTAHOOCHEE...NORTHERN
STEWART...SOUTHWESTERN TAYLOR...MARION AND NORTHERN WEBSTER COUNTIES
UNTIL 1130 AM EDT...

At 1023 AM EDT...a line of strong thunderstorms was along a line
extending from near Ideal to Seminole...and moving east at 25 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas. Trees can down easily with wet
           soils.

Some locations in the path of these storms include
Buena Vista, Ellaville, Cusseta, Putnam, Brantley, Seminole, Murrays
Crossroads, Christopher, Rupert, Jamestown/south Fort Benning,
Brooklyn, Renfroe, Draneville, Manta, Zellobee, Omaha, Tazewell,
Doyle, Church Hill and Louvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3214 8505 3218 8501 3220 8496 3222 8498
      3222 8493 3224 8491 3225 8492 3226 8489
      3231 8494 3241 8487 3245 8426 3240 8423
      3240 8425 3230 8426 3229 8422 3223 8422
      3223 8418 3216 8429 3217 8443 3213 8443
TIME...MOT...LOC 1423Z 263DEG 20KT 3243 8419 3219 8460

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:54 AM EDTSpecial Weather StatementFFCHarris, Muscogee36 min
May 23, 1:38 AM EDTSpecial Weather StatementFFCMuscogee37 min
May 23, 2:22 AM EDTFlash Flood WarningFFCHarris, Muscogee6 hr
May 23, 3:10 AM EDTSpecial Weather StatementFFCTalbot, Upson35 min
May 23, 3:48 AM EDTSpecial Weather StatementFFCTalbot, Upson27 min
May 23, 4:22 AM EDTSpecial Weather StatementFFCUpson23 min
May 23, 4:23 AM EDTSpecial Weather StatementFFCTalbot37 min
May 23, 5:17 AM EDTFlash Flood WarningFFCTalbot9 hr
May 23, 5:37 AM EDTRiver Flood WarningFFCGwinnett10 hr
May 23, 6:37 AM EDTFlash Flood WarningFFCHarris, Muscogee, Talbot8 hr
May 23, 6:57 AM EDTFlash Flood WarningFFCTalbot, Upson6 hr
May 23, 7:27 AM EDTRiver Flood WarningFFCChattahoochee, Muscogee7 hr
May 23, 8:28 AM EDTSpecial Weather StatementFFCChattahoochee, Marion, Muscogee, Schley, Taylor62 min
May 23, 8:50 AM EDTSpecial Weather StatementFFCClarke, Jackson, Madison55 min
May 23, 9:09 AM EDTFlash Flood WarningFFCChattahoochee, Marion, Muscogee, Talbot, Taylor6 hr
May 23, 10:23 AM EDTSpecial Weather StatementFFCChattahoochee, Marion, Schley67 min
May 23, 10:33 AM EDTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson42 hr
May 23, 11:27 AM EDTSpecial Weather StatementFFCMarion, Schley, Stewart, Webster48 min
May 23, 12:09 PM EDTSpecial Weather StatementFFCSumter51 min
May 23, 1:23 PM EDTSpecial Weather StatementFFCDodge, Laurens, Washington52 min
May 23, 2:31 PM EDTFlash Flood WatchFFCBaldwin, Bibb, Bleckley, Chattahoochee, Crawford, Crisp and 34 more20 hr
May 23, 2:47 PM EDTSpecial Weather StatementFFCWilcox43 min
May 23, 3:17 PM EDTSpecial Weather StatementFFCOglethorpe43 min
May 23, 3:27 PM EDTSpecial Weather StatementFFCJones48 min
May 23, 3:44 PM EDTSpecial Weather StatementFFCDodge31 min
May 23, 5:19 PM EDTSpecial Weather StatementFFCTalbot26 min
May 23, 6:44 PM EDTSpecial Weather StatementFFCTaliaferro31 min

Nearby

River Flood Warnings in Georgia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.